Alert archive / New York / Areal Flood Warnings in 2017

Areal Flood Warning 17, NWS Buffalo, NY

October 9, 2017Monroe County, New York

NWS Buffalo, NY issued this areal flood warning at Oct 9, 2017, 11:47 AM EDT for Monroe County, New York. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2017, 11:47 AM EDT (15:47 UTC)
Expired
Oct 9, 2017, 11:45 PM EDT
In force
12 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Monroe County, NY

The radar

The Buffalo radar (KBUF), 104 km from the middle of the area, began a volume at 15:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 2:00 PM EDTFLOOD2 Wnw Penfield, NYELLISON PARK CLOSED DUE TO FLOODING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 314 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
314 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WGUS41 KBUF 091547
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
1147 AM EDT MON OCT 9 2017

NYC055-100345-
/O.NEW.KBUF.FA.W.0017.171009T1547Z-171010T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monroe NY-
1147 AM EDT MON OCT 9 2017

The National Weather Service in Buffalo has issued a

* Flood Warning for Small Streams in...
  East central Monroe County in western New York for Irondequoit 
  Creek...

* Until 1145 PM EDT Monday.

* At 1141 AM EDT, Doppler radar indicated heavy rain is starting to 
  taper off across Monroe County. Around two inches of rain has 
  fallen. Excessive runoff from the heavy rain has resulted in a 
  rapid rise along Irondequoit Creek.

* Some locations that will experience flooding include...
  Areas along Irondequoit Creek in Irondequoit, East Rochester, 
  Fairport, Brighton, Penfield and Pittsford. Flooding is likely in 
  Ellison Park. Rising water may approach Blossom Road and Panorama 
  Plaza.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.

&&

LAT...LON 4326 7747 4313 7743 4304 7742 4304 7752
      4309 7752 4323 7759

$$

HITCHCOCK

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Oct 9, 9:39 AM EDT, 2 hours 8 minutes earlier.

Area forecast discussion, Oct 9, 9:39 AM EDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
939 AM EDT Mon Oct 9 2017

.SYNOPSIS...
A soaking rain will continue to fall over Western and Central New
York this morning as the remnants of Nate move across the region.
Rain will taper off from west to east this afternoon with another
period of dry weather expected on Tuesday. More showers will move
through Wednesday as a weak low pressure system shifts into the
Great Lakes. Expect temperatures to remain above normal through the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The remnant low of Nate is crossing Western NY this morning, and has
now completed its transition to an extra-tropical low as it has
become much more baroclinic in nature. The shield of heaviest rain
is moving north across Lake Ontario and the eastern Lake Ontario
region this morning, with a tail of heavier rain associated with a
deformation zone and band of frontogenesis lagging behind across
Western NY. The heavy rain will last only through late morning
across Western NY, and through early to mid afternoon across the
North Country. The greatest additional rainfall amounts will be near
the Saint Lawrence River, where another 1.5 inches can be expected
from 8AM this morning through late afternoon.

Total rainfall amounts in most areas will reach the 1.0-1.5 inch
range for most, with some totals of around 2 inches or a little
higher along the south shore of Lake Ontario the eastern Lake
Ontario region. Despite the soaking rain, there is little risk of
any real flooding given the rain is spread out over about 15 hours.
Rainfall has also been below normal for the past 1.5 months with dry
soils leading into this event. There will be some decent within-bank
rises on some of the smaller, faster responding creeks but none will
get close to flood stage. However, typical poor drainage areas
may/will clog and cause ponding of water, with an added boost from
fallen leaves covering storm drains.

Winds will become breezy out of the North and Northeast as the
surface pressure gradient sharpens with Nate's approach. Winds will
be most noticeable on the Lake Shores where 15-25 knots will be
common.

Temperatures will not swing to much today due to the cloud cover and
rainfall. Temps in the lower 60s this morning will only warm to the
upper 60s later today.

Tonight, any lingering showers and low clouds across central NY and
the North County will quickly taper off as the remnants of Nate
quickly shift across New England to the Canadian Maritimes. Clearing
skies for most can be expected overnight with westerly winds
advecting in a drier airmass. The clearing skies and drier air will
allow for a cooler night with lows dipping into the 50s along with
areas of fog continuing/developing due to saturated soil and good
radiational cooling.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Tuesday likely starts off with a round of stratus and fog given the
rainfall from Monday, lingering higher dewpoints and a light
boundary layer flow. After the fog/stratus burn off, dry weather is
then expected for the remainder of the day Tuesday as a bubble of
high pressure builds in behind the remnants of Nate. It should be
another unseasonably warm day with temperatures in the 70s.

Short wave trough dropping south down the back side of the
western CONUS long wave trough is forecast to carve out a fairly
sharp trough today with guidance closing off a mid level
circulation over the four corners region this afternoon. This
system is expected to eject quickly northeast toward the Great
Lakes Tuesday, becoming negatively tilted along the way. While
the wave will begin to move into a more confluent flow Tuesday
night into Wednesday and weaken, latest guidance suggests it
will still be a formidable wave as it moves through our area.
Seasonably high moisture, fairly strong forcing and decent
trowal structure look to provide the area with another decent
rainfall event on Wednesday into Wednesday night. A shallow
cooler airmass, along with the rain and dense cloud cover will
hold temperatures on Wednesday to near normal or perhaps a
couple degrees cooler than normal with highs in the lower to mid
60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Thursday through the weekend, the longwave ridge will rebound across
the southeast CONUS. Temperatures will rebound to around 10 degrees
above normal by the weekend, with highs in the low to mid 70s. A few
showers may linger on Thursday as an inverted surface trough lingers
with the decaying mid-level wave passing. Otherwise, expect mainly
dry weather Friday and Saturday. A low pressure system will develop
over the upper midwest and track through the upper Great Lakes on
Sunday, with increasing shower chances by Sunday and Sunday night.
If we remain solidly in the warm sector on Sunday with breaks in
cloud cover, it is possible we could again push temperatures into
the upper 70s to near 80 before the cold front arrives Sunday
night/Monday.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Soaking rains from Post-tropical Cyclone Nate will continue to move
north across western and central NY through this morning. Most sites
will see IFR CIGS through the early afternoon as the low levels
remain saturated following many hours of steady rain. Conditions
will start to slowly improve back to MVFR at lower elevations this
afternoon, with IFR lingering across higher terrain.

Some improvement will be seen this evening as the center of the
circulation passes over and than to our east with a westerly flow
developing. Cigs will lift and begin to clear overnight so feel IFR
VSBY will then remain a problem as areas of fog develop overnight.

Outlook...

Tuesday...Mainly VFR.
Wednesday through Friday...Mainly VFR with a chance of showers.

&&

.MARINE...
The center of low pressure associated with post-tropical cyclone
Nate will lift north and shift across the eastern Great Lakes region
today. North to northeast winds will increase and build waves on the
southern shore of Lake Ontario through today for which a Small Craft
Advisory has been issued. Northeast winds have also increased
quickly this morning on Lake Erie, with Small Craft Advisory
conditions there through mid afternoon.

The remnants of Nate will exit to the east tonight with winds and
waves subsiding. An area of high pressure will then build in for
Tuesday. A weak low pressure system will trail for Wednesday with a
lingering surface trough possibly becoming stationary over the
eastern Great Lakes into the weekend. Winds and waves from Tuesday
onward appear to remain below advisory levels.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for LEZ040-
         041.
         Small Craft Advisory until 8 PM EDT this evening for
         LOZ042>044.

&&

SYNOPSIS...SMITH/ZAFF
NEAR TERM...HITCHCOCK/SMITH
SHORT TERM...TMA
LONG TERM...CHURCH
AVIATION...HITCHCOCK/SMITH
MARINE...HITCHCOCK/SMITH
Hazardous weather outlook, Oct 9, 5:30 AM EDT, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
530 AM EDT Mon Oct 9 2017

NYZ001>008-010>014-019>021-085-100930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
530 AM EDT Mon Oct 9 2017

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-100930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
530 AM EDT Mon Oct 9 2017

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 1:50 AM EDTSmall Craft AdvisoryBUF18 hr

Nearby

Areal Flood Warnings in New York, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.